Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 22, 2021Allendale County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 22, 2021, 5:56 PM EDT for Allendale County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 5:56 PM EDT (21:56 UTC)
Expired
Jul 22, 2021, 6:30 PM EDT
In force
34 min
Issued by
NWS Columbia, SC

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 74 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS82 KCAE 222156
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
556 PM EDT Thu Jul 22 2021
 
GAZ077-SCZ030-035-222230-
Burke GA-Barnwell SC-Aiken SC-
556 PM EDT Thu Jul 22 2021

...Strong Thunderstorms Will Impact Portions of eastern Burke...
southwestern Barnwell and southwestern Aiken Counties Until 630 PM
EDT....

At 556 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Savannah River Site, moving south at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Plant Vogtle, Sardis, Girard and Savannah River Site K Complex. 

LAT...LON 3295 8182 3294 8183 3320 8181 3323 8153
      3315 8150 3316 8154 3310 8162 3307 8159
      3306 8156 3304 8156 3291 8176
TIME...MOT...LOC 2156Z 348DEG 9KT 3316 8166 

$$

CRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 22, 1:54 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 1:54 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
154 PM EDT Thu Jul 22 2021

.SYNOPSIS...
An upper level trough will remain persistent over the eastern
US through much of the weekend. This pattern supports at least a
chance of showers and thunderstorms each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface boundary/moisture gradient across central Midlands this
afternoon moving slowly south. Pressure ridge and drier air to
the north of the boundary where dew points are in the mid 60s.
Weak mid level short wave trough moving southeast just to the
south of the CSRA with associated lift mainly in the south coast
SC/east GA. Scattered showers and thunderstorms have developed
south of the boundary in the southeast Midlands. The showers
will move slowly south and east through the afternoon should
diminish shortly after sunset with loss of heating and lack of
forcing other than convergence/possible sea breeze late. Max
temps in the upper 80s to low 90s. Overnight min temps in the
low to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Much of the same is expected for Friday. Synoptically, seasonal
heights and some slight troughiness will persist, in addition to
weak northwesterly flow. The surface boundary that has been set up
across the region the past few days should sink to our south, taking
the highest PWs with it. However, decent PWs are still expected
across the region, and model soundings generally reveal modest CAPE
by early afternoon (1000-1300 j/kg) across much of the area. A weak
mid-level shortwave is expected to push through the region by the
afternoon, and should result in scattered showers and thunderstorms.
The greatest coverage looks to be across the northern half of the
area during the afternoon, with it spreading out by the evening.
Most model guidance suggests some mid-level and low-level dry air,
so I can't rule out some strong wind gusts with any stronger storm.
Highs will generally be seasonal and in the lower 90s.

I wouldn't be surprised if some showers/storms hung on into the
evening as onshore flow should push the sea breeze into the region.
Either way, storms will really start dying off by midnight. lows will
be in the upper 60s and lower 70s across the area. Saturday looks
quite benign. Much drier air will filter into the region, with PWs
near or below 1.5". Additionally, model soundings are unimpressive
and reveal a lack of instability. So partly cloud skies are
expected, and maybe an isolated storm at best. Highs should be in
the low and mid 90s. Clear skies Saturday night should result in
lows in the upper 60s and lower 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Confidence is pretty high in the long term, as ensembles generally
agree on the pattern evolution and indicate low spread amongst their
members.

Generally, weak troughing is expected through much of the period as
a ridge builds into the central and western US. PWs are expected to
continue being a near or slightly below normal on Sunday, with those
expected to increase by early next week. By Monday-Wednesday, a
reinforcing trough is expected to push into the northeast and drag a
surface cold front into the Mid-Atlantic and Southeastern states.
How far this pushes is going to really determine our weather towards
the end of this period. However, confidence is pretty high that it
will at least make it to the area by Tuesday/Wednesday, and with
higher PWs, should result in scattered to numerous showers and
thunderstorms. Beyond that, the boundary may slow and hang around
our area for the end of the week.

Temperatures look fairly seasonable for the most part. Guidance has
fairly tight spreads on high temperature meteograms, and those match
up with the expected pattern. Highs should be in the low and mid 90s
everyday, with the exception being coverage of showers/storms. That
could hold down temps early next week. By the end of the period, the
ridge across the central US is expected to build into our region,
leading to an uptick in highs into the mid 90s. Lows should be
consistently in the upper 60s to mid 70s throughout the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Surface/moisture boundary moving south and east of the area this
afternoon. Scattered showers and thunderstorms have developed
near the boundary. A thunderstorm may impact OGB terminal
through about 20z otherwise near AGS/DNL. otherwise scattered to
broken cumulus through early evening. NBM suggesting some fog
late tonight. mentioned fog at AGS/OGB but not at other sites as
drier air has moved into the CAE terminal area. Winds more north
around CAE and light and variable at AGS to OGB.

EXTENDED AVIATION OUTLOOK...Isolated to scattered afternoon and
evening showers and thunderstorms are possible most days during
the extended.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

S
Hazardous weather outlook, Jul 22, 3:45 AM EDT, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
345 AM EDT Thu Jul 22 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-230745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
345 AM EDT Thu Jul 22 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 5:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
556 PM EDT Thu Jul 22 2021

GAZ077-SCZ030-035-222230-
Burke GA-Barnwell SC-Aiken SC-
556 PM EDT Thu Jul 22 2021

...Strong Thunderstorms Will Impact Portions of eastern Burke...
southwestern Barnwell and southwestern Aiken Counties Until 630 PM
EDT....

At 556 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Savannah River Site, moving south at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Plant Vogtle, Sardis, Girard and Savannah River Site K Complex.

LAT...LON 3295 8182 3294 8183 3320 8181 3323 8153
      3315 8150 3316 8154 3310 8162 3307 8159
      3306 8156 3304 8156 3291 8176
TIME...MOT...LOC 2156Z 348DEG 9KT 3316 8166

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:56 PM EDTAreal Flood AdvisoryCAEOrangeburg64 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.